Metformin ( glucophage ) and sick

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

fretful
New Member


Date Joined Oct 2006
Total Posts : 11
   Posted 10/15/2006 6:13 PM (GMT -7)   
Hi everyone.
 
I've been on Metformin for almost a week now. Will the upset stomach ever get better? Mild nausea that I am so far able to deal with....but the stomach thing.....whew!
 
I take it with meals and was wondering if I took it at bedtime if maybe I could by-pass some of these side effects. Seems like I remember my MD telling me it was okay to do this. Does anyone else take this at HS?
 
Anyone else that is on this med with any advice?
 
Thanks a lot
 
Fretful
( Patricia )

JGriffin
Regular Member


Date Joined Jan 2006
Total Posts : 104
   Posted 10/15/2006 9:15 PM (GMT -7)   
I started on Metformin, but it seemed to upset me and would really be bad about 30 minutes to an hour after I took it. The doctor put me on Fortamet which is metformin in slow release form. Also, my doctor and diabetic counselor said that metformin, glucophage, fortamet, etc. contain the same medication but have different delivery systems to them. The medicine is contained in a binder that is different with each formulation. I don't know if changing to the slow release will work for you, but it would be worth it to mention to your doctor.

dolphin_lover
Regular Member


Date Joined Feb 2005
Total Posts : 51
   Posted 10/16/2006 6:10 AM (GMT -7)   
fretful....i am taking metformin i had some side effects at the beginning it was bad i stop taking it for awhile for me it was i was taking it without food so that is why ...so i start it again and now i am fine with it but it is not the same with other people so i suggest u talk to your doctor and maybe he has other meds he could try on u ok i hope u will be fine and not be sick anymore ...so let me know how u make out ok so take care ...we care about u on hw ..Fran..
................Take Care All....GOD BLESS and KEEP you WELL...................Franny


Jeannie143
Veteran Member


Date Joined Apr 2004
Total Posts : 6056
   Posted 10/16/2006 1:11 PM (GMT -7)   
My doctor told me that when you take metformin "If you overdo, you go pooh!" The diarrhea that accompanies metformin is often caused by undigested starches present in the intestinal tract. Try cutting waaaaay back on your carbs and adding in more vegetables in place of them. Also, I have less problem with less processed starches, like brown rice and barley. Take away your bread, pasta, rice and potatoes and substitute whole grains and see if that helps for a while.
~ Jeannie

"People are like stained glass windows: They sparkle and shine when the sun's out, but when the darkness sets in, their true beauty is revealed only if there is light within."

- Elizabeth Kubler-Ross


wmnak
Veteran Member


Date Joined Jul 2006
Total Posts : 1123
   Posted 10/16/2006 3:19 PM (GMT -7)   

Wow - I'm surprised.  Have never heard of side effects fom this med, much less the distress ya'll are experiencing.  Yep - our bodies are different and certainly respond differently to meds.

I've been on 2,500 mg of Metformin daily for 3+ years with no side effects.  Mine are spread out over the day - sometimes I take it immediately after a meal, sometimes not, but always have a pill or two at bedtime.

Hope you get this sorted and feel better soon.  Are your bs readings better?  Let us know how you are ...  :-)


lawink
Veteran Member


Date Joined Oct 2006
Total Posts : 621
   Posted 10/19/2006 10:09 PM (GMT -7)   
HI!
When my doctor first put me on metformin, she suggested a very slow start - 1/2 tablet twice per day for the first while, then one tablet in morning and 1/2 at night for another while and finally to my current dose of 2 1/2 tablets total for the day.  This worked fine and I had no stomach or other side effects.  Ask you doctor about a gradual "initiation" to metformin.
Linda

fretful
New Member


Date Joined Oct 2006
Total Posts : 11
   Posted 10/20/2006 9:33 AM (GMT -7)   

Thanks Linda,

That's finally what I figured out. Made sense to me to gradually introduce this into my system, so instead of two per day, I took one and now have added the other one in the pm.

So far so good ! Not feeling quite so yucky. No nausea, a little dizzy or light headed for about an hour or so, but for the most part, I feel much better. BS is between 105 and 128 ( 128 being the highest so far )

I have learned so much on this forum. Peanut butter on apples.....my favorite. Bought the Betty Crocker cookbook for diabetics. My husband is very supportive and cooks a lot. I was actually able to say " no potatoes and corn at the same time, I'm a diabetic"

I going to make it after all. Thanks everyone

Patricia

 

 

 


Circa48
New Member


Date Joined Nov 2006
Total Posts : 1
   Posted 11/2/2006 12:36 PM (GMT -7)   
Gosh, you all are SO lucky! I've been on Metformin for 3 months and had to go to the hospital for severe constipation. All literature points to diarreah so I wonder why I'm different since I follow the diet my doctor prescribed. Any comments or advise welcomed.

Jerry

MADDOGG
New Member


Date Joined Sep 2006
Total Posts : 5
   Posted 11/2/2006 6:11 PM (GMT -7)   
i have been on metformin for maybe 45 days....first few days slight problems....nausea and headaches...


then it seems ok...weight just falling off .like 16 + pounds in month 1/2......

oh yes im still way angry i have diabetis ......

MADDOGG
scared to death.....angry......ready to fight....ITS THE MADDOGG!


fretful
New Member


Date Joined Oct 2006
Total Posts : 11
   Posted 11/3/2006 5:55 PM (GMT -7)   

Hi Jerry,

30 days now on Metformin. Nausea is gone  and diarrhea is better. Someone here posted ( can't remember who) that the more carbs you eat the more stomach problems. Found that out real fast during Halloween.  Only problem is severe bloating at times...but I'm watching closely what I eat and the amount I eat at one time. Seems like smaller meals go easier on the tummy. The down side to this is I haven't lost any weight. Haven't gained any either. But my exercise program hasn't gone into full swing yet. Well, honestly, it hasn't gone at all. One thing at a time. ( Bad advice ).

My mom and sister couldn't tolerate the side effects of this med, so I really thankful it is working for me. I have zero insurance and this is at least affordable. 

Hang in there and God Bless

Patricia

 

 


TALLDUDE
Regular Member


Date Joined Nov 2006
Total Posts : 38
   Posted 11/3/2006 9:31 PM (GMT -7)   
THEY JUST STARTED ME ON 3 500MG A DAY.....HAVE NOTICED NOTHING.....NOT EVEN A GLUC DROP

gelchick
Regular Member


Date Joined Aug 2006
Total Posts : 477
   Posted 11/4/2006 12:20 PM (GMT -7)   
I take metformin 500mg 3x/day (with meals) and 2(500mg) (extended release) at bedtime. When I started it, I had stomach pains and dizziness- but they went away. I also thought it was binding me, so I upped my fiber to 50 grams/day (mostly insoluble) and added water to 80 oz/day- that did the trick! It does take a couple of days to see the effects, so don't give up hope- your numbers will come down. sandy :-)
I just want to live happily ever after-every now and then. Jimmy Buffett

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, December 08, 2016 3:11 PM (GMT -7)
There are a total of 2,734,927 posts in 301,259 threads.
View Active Threads


Who's Online
This forum has 151367 registered members. Please welcome our newest member, vtu15.
350 Guest(s), 17 Registered Member(s) are currently online.  Details
blueberrymuffin, Darkwolf, Gemlin, dismissed, Scaredy Cat, Almost a 10, mpost, getting by, wpack3, DennisinNY, vtu15, BKelly, ks1905, joavila92, Ariel Smith, sam12, multifacetedme


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer